Morse fall scale calculator (fall risk)

Enter your values. The answer and the full worked solution update as you type.

Result

Morse fall score50 / 125
Risk levelhigh risk (45 or more)

For exam practice only. A score is a study aid, not a clinical decision: real assessments follow the local protocol and clinical judgement.

Score the Morse Fall Scale: history of falling, secondary diagnosis, ambulatory aid, IV therapy, gait and mental status. The calculator adds the points to a total from 0 to 125 and gives the fall risk level. Because the cut-offs differ between settings, you can choose between the widely used 25 and 45 and Morse’s own risk levels of 25 and 51.

Step-by-step solution

Score each item

History of falling (immediate or within 3 months): no (0)
Secondary diagnosis (more than one medical diagnosis): yes (15)
Ambulatory aid: crutches, cane or walker (15)
IV therapy or saline (heparin) lock: yes (20)
Gait and transferring: normal, bed rest or immobile (0)
Mental status: oriented to own ability (0)

Add the six items

Morse fall score = 0 + 15 + 15 + 20 + 0 + 0 = 50

Risk level

Common cut-offs: 0–24 low, 25–44 moderate, 45 or more high risk.
50 → high risk (45 or more)
Morse advises that each unit sets its own cut-off; use the one your course or protocol names.

Key formulas

Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15

How to score the Morse fall scale

  1. History of falling in the last 3 months: no 0, yes 25. Secondary diagnosis (more than one medical diagnosis): no 0, yes 15.
  2. Ambulatory aid: none, bed rest, wheelchair or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30.
  3. IV therapy or saline lock: no 0, yes 20.
  4. Gait: normal, bed rest or immobile 0; weak 10; impaired 20. Mental status: oriented to own ability 0; overestimates or forgets limitations 15.
  5. Add the six items and compare with the cut-offs your setting uses.

Questions and answers

Who developed the Morse fall scale?

Janice Morse, with Morse and Tylko, published it in 1989 (Canadian Journal on Aging). In her guidance Morse gives 0–24 no risk, 25–50 low risk and 51 or more high risk; many hospitals and exam questions use 0–24 low, 25–44 moderate and 45 or more high risk.

Which cut-off should I use?

The one your course, exam or protocol states. Morse recommends that each unit sets its cut-off for its own patients, so both versions are in use.

How is a patient in a wheelchair scored?

A wheelchair counts as no ambulatory aid (0). Gait is scored by how the patient transfers, for example from the wheelchair to the bed.

What counts as a secondary diagnosis?

More than one active medical diagnosis in the patient record scores 15.

Practise it yourself

Practise Clinical assessment scores

A calculator gives the answer. In the exam you need the method: practise it with new problems, hints and worked solutions.

</> Embed

Free for teachers and schools: paste this code into your course page, LMS or website. Students can use the calculator and its worked solution without an account.

More calculators